Thursday, March 10, 2016
Olmesartan, an angiotensin receptor blocker (ARB), can produce a "sprue-like enteropathy" characterized by severe chronic diarrhea and weight loss, occurring months to years after initiation of the drug. The largest experience comes from a French cohort of over 4 million patients who initiated therapy with olmesartan, a different ARB, or an angiotensin converting enzyme (ACE) inhibitor . Compared with users of ACE inhibitors, intestinal malabsorption severe enough to cause hospitalization occurred substantially more often among patients taking olmesartan for one to two years (adjusted risk ratio 3.7) and among those taking olmesartan for more than two years (adjusted risk ratio 10.6). Risk was not increased in users of other ARBs. Although a large number of patients (ie, 12,550) needed to be treated with olmesartan for two or more years to produce one additional case of enteropathy requiring hospitalization, less severe but still clinically significant cases of enteropathy may have been more frequent. Patients starting olmesartan should be cautioned about the possibility of developing diarrhea and weight loss. The drug should be stopped if these symptoms occur and another cause is not identified.
Posted by Dr. Walid Y. Farah at 8:26 AM